Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 20, NWS Midland/Odessa, TX

March 24, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 24, 2020, 10:09 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 25, 2020, 10:00 AM CDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2020, 10:09 AM CDT (15:09 UTC)
In effect from
Mar 25, 2020, 10:00 AM CDT
Expired
Mar 24, 2020, 10:17 AM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 3.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3673 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWUS74 KMAF 241509
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1009 AM CDT Tue Mar 24 2020

NMZ027-TXZ270-271-250000-
/O.NEW.KMAF.HW.W.0020.200325T1500Z-200326T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
909 AM MDT Tue Mar 24 2020

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 6 PM MDT WEDNESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 9 AM to 6 PM MDT Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Light low flying aircraft may experience severe 
  turbulence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If possible, remain in the lower levels of your home during the 
windstorm, and avoid windows. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
183 
WWUS74 KMAF 241517
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1017 AM CDT Tue Mar 24 2020

NMZ027-TXZ271-250100-
/O.CAN.KMAF.HW.W.0020.200325T1500Z-200326T0000Z/
/O.NEW.KMAF.HW.W.0021.200324T1517Z-200325T0100Z/
Guadalupe Mountains of Eddy County-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
917 AM MDT Tue Mar 24 2020

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...
...HIGH WIND WARNING FOR WEDNESDAY IS CANCELLED...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In 
  Texas, Guadalupe and Delaware Mountains in Texas.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Light low flying aircraft may experience severe 
  turbulence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If possible, remain in the lower levels of your home during the 
windstorm, and avoid windows. Use caution if you must drive.

&&

$$

TXZ270-241630-
/O.CAN.KMAF.HW.W.0020.200325T1500Z-200326T0000Z/
Guadalupe Mountains Above 7000 Feet-
Including the city of Guadalupe Mountains NP
917 AM MDT Tue Mar 24 2020

...HIGH WIND WARNING IS CANCELLED...

The warning for Wednesday is cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 24, 5:42 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 24, 5:42 AM CDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
542 AM CDT Tue Mar 24 2020

.DISCUSSION...

See 12Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours. Westerly flow will
increase slightly after sunrise, and become gusty NW terminals.
Sfc flow will back slightly to SW late.  A few high clouds are
expected.

&&

.PREV DISCUSSION... /issued 319 AM CDT Tue Mar 24 2020/

DISCUSSION...

Latest satellite imagery indicates nearly zonal flow aloft over
the region, and a weakening mountain wave signature to the lee of
the Guadalupe Mountains. Observations at Guadalupe Pass as well
as The Bowl in Guadalupe Mountains National Park indicate winds
have decreased below warning criteria, thus have gone ahead and
cancelled the High Wind Warning a bit early this morning. While
winds look to remain elevated across the higher terrain the next
several days, High Winds look to be borderline in the near term,
thus have foregone any additional wind headlines for the time
being. At the surface, a weak surface low reflected from a passing
dampening shortwave to the north is progressing across the Texas
Panhandle early this morning, with an associated front resulting
in slightly cooler temperatures today than yesterday, with highs
ranging from the middle 70s north to the middle 90s through the
Rio Grande Valley.

Swift westerly downslope flow will return on Wednesday-Thursday,
along with an intensifying thermal ridge, yielding a quick warm up
to what will likely be the first 90 degree temperatures of the
year for many locations across the Plains. Wednesday's highs look
to range from the middle 80s to lower 90s for most, and Thursday's
highs in the upper 80s to middle 90s. The hottest temperatures
will not surprisingly be found through the Rio Grande Valley and
portions of the Big Bend Area, where lower 100s look likely both
Wednesday and Thursday. Winds look to ramp up across the mountains
beginning Thursday night, possibly continuing into Saturday, as
an upper trough passes to the north of the region. This may yield
a prolonged period of high winds across the Guadalupe Mountains
and possibly the higher elevations of the Davis Mountains starting
Thursday night/Friday morning. An associated Pacific front will
result in cooler temperatures Friday, and a trailing cold front
will cool temperatures further to near or even slightly below
normal by Saturday. Sunday into early next week, temperatures look
to hover right around normal in the 70s for most, with dry
conditions expected to continue at least through the weekend.

FIRE WEATHER...

Near-critical fire wx conditions are expected today and Wednesday.
Unseasonably warm temperatures will result in RH in the teens this
afternoon, and single digits Wednesday. Diurnal heating will mix
down gusty, westerly 20' winds under zonal flow aloft. This will
yield RFTIs of 3-4 along the mtns from the Guadalupes thru the
Davis/Apaches, as well as adjacent plains. W/ERCs under the 50th
percentile, today and Wednesday are prime candidates for a
Rangeland Fire Danger Statement. Near Critical conditions should
shift north a bit Wednesday.&&

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  50  90  60 /   0   0   0   0
Carlsbad                       80  48  87  55 /   0   0   0   0
Dryden                         91  57  95  62 /   0   0   0   0
Fort Stockton                  81  55  92  59 /   0   0   0   0
Guadalupe Pass                 69  50  78  57 /   0   0   0   0
Hobbs                          75  47  84  54 /   0   0   0   0
Marfa                          78  39  86  45 /   0   0   0   0
Midland Intl Airport           80  51  90  59 /   0   0   0   0
Odessa                         80  51  90  59 /   0   0   0   0
Wink                           82  48  91  55 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, Mar 24, 4:09 AM CDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
409 AM CDT Tue Mar 24 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-250915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
409 AM CDT Tue Mar 24 2020 /309 AM MDT Tue Mar 24 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are expected through mid
evening for much of West Texas and Southeast New Mexico, due to
breezy west winds, unseasonably warm temperatures, and consequent
dry conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Near critical fire weather conditions are expected Wednesday for
most of Southeast New Mexico and adjacent areas of West Texas, due
to breezy west winds, unseasonably warm temperatures, and consequent
dry conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 10:17 AM CDTHigh Wind WarningMAFCulberson10 hr
Mar 24, 1:40 PM CDTHigh Wind WatchMAFCulberson14 hr

Nearby

High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.